Ask a doctor

Can Retin-A Stop Working Once Skin Has Developed a Tolerance to It?

I am 47, female, fair skin. I feel like I blew it back in 1984 when I was just 20 y.o. & first got a prescription of tretinoin for acne. MDs didn't know to tell patients to wear sunblock back then & I got a deep tan one summer in Spain. The damage is there all these yrs later & the spots tend to come out more when I use Retin A but I don't know anything better for healing the skin. I've used it so long(retin A), feel like it's not as effective: is tazorac stronger? Recommendations?? thank you.

Doctor Answers (3)

Keep using, but maybe upgrade

+2

The benefits of Retin A are cumulative and one should stay on it forever, in my opinion. Make sure you are either using the Retin A micro gel 0.1%, (not any generic) for optimal  stability and bioavailability. I do love Tazorac and it might be worthwhile to upgrade, but it is not correct for you to think you must continue to see irritation for the benefits to occur for your skin.


New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Topical retinoids are excellent for increasing skin cell turnover and decreasing sun damage

+2

Retin A helps decrease skin pigmentation and sallowness as well as minimize fine wrinkiling due to sun damage. 

Normally the way retinoids are used is a 6 month treatment period, followed by maintenance.  All the gains in reversing sun damage with topical retinoids are lost if treatment is discontinued.  However the improvements continue widh continued treatment.

Since Retin A decreases the amount of stratum corneum (the dead skin cell layer at the very top) giving the skin a more glowing appearance, it is possible that the pigmentation which is present througout the epidermis is just more visible.  Also if sunscreen is not used regularly, new pigmentation can develop as the stratum corneum provides some limited UV protection. 

You may benefit from an increase in the dose of tretinoin, as benefits are dose-dependent (the higher the dose the more benefit) but the side effects, such as irritation and redness also increase with higher doses.  If you do go to a higher dose, do so slowly, introducing the higher dose twice a week initially, then increasing slowly to every night.

You can decrease the irritation by using a moisturizer that is made for sensitive skin along with Retin A.

As far as tazorac vs tretinoin, tazorac has a faster onset of action but with continued use, the benefits are equivalent.

Also, remember to use the retinoids at nighttime only and to use a sunscreen every morning.

 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Retin A can be used for a lifetime

+1

The first recommendation I would offer is to increase the strength of the Retin A first, it is offered in .025, .05 and .1 Cream.  You can add other supplements to the Retin A regimen such as Vitamin C (an antioxidant) for healthy skin, hydroquinone for dark spots and blotchy skin, and other collagen/growth factor ( SkinMedica) creams for yet another approach to healthy skin.

Thomas W. Bender, III MD
Mobile Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.